Calculators · Emergency Medicine · Score

Wells score for DVT

Also called Wells criteria DVT, two-level Wells DVT, DVT pretest probability

Pretest probability of lower-limb deep-vein thrombosis in outpatients.

Wells DVT score

0

Two-level
DVT unlikely (<2)
Three-level
Low (≤0)

DVT unlikely: a negative D-dimer rules out DVT (0.4% 3-month VTE in the 2003 NEJM trial); a positive D-dimer needs ultrasound.

Formula and scoring

+1 for each of nine features, −2 if an alternative diagnosis is at least as likely. Two-level (Wells 2003): ≥2 likely, <2 unlikely. Three-level (Wells 1997): ≤0 low, 1–2 moderate, ≥3 high.

Exam and ward pearls

  • The "alternative diagnosis" item is the only negative item and is the most subjective one.
  • "Previously documented DVT" was added in the 2003 version; the 1997 three-level model did not have it.

When not to rely on it

  • Derived and tested in outpatients with suspected lower-limb DVT.

Source

  1. Wells PS, Anderson DR, Rodger M, et al. Evaluation of D-dimer in the diagnosis of suspected deep-vein thrombosis. N Engl J Med. 2003;349(13):1227-35. doi:10.1056/NEJMoa023153 · PMID 14507948
  2. Wells PS, Anderson DR, Bormanis J, et al. Value of assessment of pretest probability of deep-vein thrombosis in clinical management. Lancet. 1997;350(9094):1795-8. doi:10.1016/S0140-6736(97)08140-3 · PMID 9428249
  3. Min SK, Kim YH, Joh JH, et al. Diagnosis and treatment of lower extremity deep vein thrombosis: Korean practice guidelines. Vasc Specialist Int. 2016;32(3):77-104. (Reproduces the 10-item Wells DVT table and the two-level cut-off.) doi:10.5758/vsi.2016.32.3.77 · PMID 27699156
  4. Streiff MB, Agnelli G, Connors JM, et al. Guidance for the treatment of deep vein thrombosis and pulmonary embolism. J Thromb Thrombolysis. 2016;41(1):32-67. (Reproduces the Wells DVT, Wells PE and simplified Geneva tables.) doi:10.1007/s11239-015-1317-0 · PMID 26780738

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Emergency Medicine calculators